Thunderstorm Wind, Haakon
- When
- June 29, 4:42 PM MST to 4:51 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
Thunderstorms developed over Ziebach and Haakon Counties, eventually merging into a bowing line of storms as they crossed south central South Dakota. Wind gusts near 80 mph were recorded as the storms crossed the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Thunderstorms developed over Ziebach and Haakon Counties, eventually merging into a bowing line of storms as they crossed south central South Dakota. Wind gusts near 80 mph were recorded as the storms crossed the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 2:31 PM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 331 PM MDT WED JUN 29 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 330 PM MDT Wed Jun 29 2016 Current surface analysis shows low pressure over north central WY, with frontal boundary extending south-southeast along the lee of the Rockies and into southwest KS. Upper level analysis shows ridge remaining over the Rockies region, with northwest flow across the Northern Plains. Weak shortwave energy is rotating around the ridge from southeast MT into the western Dakotas. Bulk of thunderstorm development has ended up being further north across the area, mainly from southwest ND moving through northwest SD now. Isolated short-lived supercells have developed over northwest SD, producing strong wind gusts and some hail. This activity should continue through the next few hours as it moves southeast into west- central and central SD. Uncertainty exists further south and west as far as severe potential, but isolated stronger storms are still possible into the early evening across much of the cwa. Activity will taper off again and end or become rather isolated overnight. Lows will be in the 50s and lower 60s. Slightly cooler air will settle into at least northern portions of the cwa on Thursday as a weak front to the north slides south into the area. Highs will range from the mid to upper 70s over northwest SD and the Black Hills to the mid 80s over far southwest SD. Thunderstorm chances during the day and into Thursday night will mostly be confined to northeast WY, the Black Hills, and southwest SD, along and ahead of the front. With better instability getting pushed south of the area, the risk for strong to severe storms will be rather low. .LONG TERM...(Friday Through Wednesday) Issued at 330 PM MDT Wed Jun 29 2016 Upper ridging over northern Plains Friday will give way to zonal flow through the weekend, then another upper trof digs over the Pacific NW. Shortwave trof passes to the south of the area Sat & Sun, with some storms mainly over southern SD. Although flow transitions to SW early next week, will see isolated to scattered thunderstorms. Strong surface high pushes into eastern Dakotas and MN with cool SE return flow over the forecast area Friday, so have trimmed back high temps. Lee trof deepens over eastern MT-Wy by Sat, with better surface convergence over western SD. Thermal ridge builds, with temperatures warming into the 90s. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 330 PM MDT Wed Jun 29 2016 Sct tstms have moved into nwrn SD with hail and strong straight line wind gusts. Additional shwrs and tstms wl dvlp ovr nern WY and the Blk Hls late this aftn, a few possibly strong to severe w/ hail, strong straight line wnds and localized MVFR cigs in vcnty of storms. Storms wl mov sewd into swrn SD. Cold front ovr srn Canada wl push swd acrs Dakotas overnight, with wnds bcmg ne early Thurs mrng. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...26 LONG TERM...55 AVIATION...55
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 418 AM MDT WED JUN 29 2016 SDZ001-002-012>014-032-043-046-047-049-WYZ054-056-071-301030- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- JACKSON-MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-WESTERN CROOK- NORTHEASTERN CROOK- 418 AM MDT WED JUN 29 2016 /518 AM CDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A MARGINAL RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024>031-041-042-044-072>074-WYZ055-057-058-301030- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WYOMING BLACK HILLS-WESTON- 418 AM MDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 454 PM MDT WED JUN 29 2016 WYZ054-056-057-292330- WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHERN CAMBELL WY- 454 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND SOUTHWESTERN CROOK COUNTIES UNTIL 530 PM MDT... AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OSHOTO...OR 30 MILES NORTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HULETT...OSHOTO...NEW HAVEN...CARLILE... DEVILS TOWER NATIONAL MONUMENT... DEVILS TOWER JUNCTION AND NORTHEASTERN KEYHOLE RESERVOIR. LAT...LON 4465 10514 4482 10500 4465 10438 4430 10468 TIME...MOT...LOC 2253Z 307DEG 27KT 4464 10489 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 3 W LEMMON 45.94N 102.22W
06/29/2016 M56 MPH PERKINS SD DEPT OF HIGHWAYS
0256 PM TSTM WND GST 7 S SHADEHILL 45.67N 102.17W
06/29/2016 M58 MPH PERKINS SD MESONET
0500 PM TSTM WND GST 1 N HEREFORD 44.40N 102.88W
06/29/2016 E70 MPH MEADE SD TRAINED SPOTTER
&&
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT WED JUN 29 2016
SDZ024>026-030-031-072>074-300015-
NORTHERN FOOT HILLS SD-PENNINGTON CO PLAINS SD-HERMOSA FOOT HILLS SD-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
CUSTER CO PLAINS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-
514 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...NORTHEASTERN
CUSTER...EAST CENTRAL LAWRENCE AND SOUTH CENTRAL PENNINGTON COUNTIES
UNTIL 615 PM MDT...
AT 513 PM MDT...DOPPLER RADAR WAS TRACKING STRONG OUTFLOW FROM
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
ELLSWORTH AIR FORCE BASE TO NEAR GALENA. MOVEMENT WAS SOUTH AT 30
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS OUTFLOW FROM
THE STORMS.
LOCATIONS IMPACTED INCLUDE...
RAPID CITY...RAPID VALLEY...ELLSWORTH AIR FORCE BASE...BOX ELDER...
SUMMERSET...BLACK HAWK...HERMOSA...PIEDMONT...TILFORD...
CAPUTA AND RAPID CITY AIRPORT.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 34
AND 71.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.
LAT...LON 4376 10288 4384 10322 4402 10329 4418 10338
4427 10355 4441 10374 4433 10302
TIME...MOT...LOC 2313Z 011DEG 25KT 4432 10310 4438 10365
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
06/29/2016 M76 MPH ZIEBACH SD DEPT OF HIGHWAYS
0500 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
06/29/2016 M53 MPH MEADE SD DEPT OF HIGHWAYS
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 533 PM MDT WED JUN 29 2016 WYZ056-057-300015- WYOMING BLACK HILLS WY-WESTERN CROOK WY- 533 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY UNTIL 615 PM MDT... AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEVILS TOWER JUNCTION...OR 12 MILES NORTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNDANCE...DEVILS TOWER JUNCTION AND WARREN PEAK. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 178 AND 199. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN WYOMING. LAT...LON 4444 10474 4460 10463 4451 10409 4420 10428 TIME...MOT...LOC 2333Z 296DEG 20KT 4449 10459 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 6 WSW UNION CENTER 44.55N 102.78W
06/29/2016 E1.75 INCH MEADE SD STORM CHASER
&&
MCKEMYThe Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
10 thunderstorm wind. Local standard time, as filed.
Strong winds overturned several semi-trucks on Interstate 90 between Kadoka and Belvidere. The interstate was closed for a couple of hours between exits 150 and 163.
Signs were blown down by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641266, 641263, 641265, 641268, 641269, 641270, 641274, 641271, 641272, 641273.